You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Dexmedetomidine and the Successful Management of Electroconvulsive Therapy Postictal Agitation: A Case Report

O'Brien, Elizabeth M.*; Rosenquist, Peter B. MD*†; Kimball, James N. MD*†; Dunn, Gregory N. MD*†; Smith, Bryan MD*†; Arias, Lorraine M. MD*†

Journal of ECT:
doi: 10.1097/YCT.0b013e3181b07c26
Case Reports
Abstract

Postictal agitation after electroconvulsive therapy is a common and serious condition and when severe, requires prompt intervention to safeguard the patient and medical staff from the potential for mayhem and physical harm. We present a case report on the successful use of dexmedetomidine, an α2 agonist, in the postictal management of severe agitation in a 34-year-old morbidly obese woman, after prior modes of intervention had failed to deliver ideal conditions.

Author Information

From the Departments of *Anesthesiology and †Psychiatry, Wake Forest University School of Medicine, Winston-Salem, NC.

Received for publication April 8, 2009; accepted May 1, 2009.

Reprints: Lorraine Arias, MD, Department of Anesthesiology, Wake Forest University School of Medicine, Winston-Salem, NC 27157 (e-mail: larias@wfubmc.edu).

Financial Disclosure: None.

© 2010 Lippincott Williams & Wilkins, Inc.